Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 196, NWS Topeka, KS

September 10, 2006Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 10, 2006, 4:44 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2006, 4:44 PM CDT (21:44 UTC)
Expired
Sep 10, 2006, 5:17 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:25 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 10, 3:25 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT SUN SEP 10 2006

.DISCUSSION...
SURFACE ANALYSIS OF SEA LEVEL PRESSURE AT MID AFTERNOON SHOWS A
RATHER DIFFUSE AREA OF LOW PRESSURE OVER CENTRAL KANSAS.
HOWEVER...CYCLONIC CIRCULATION IN MSAS STREAMLINES APPEARS TO BE IN
SOUTHERN NEBRASKA EAST OF HSI.  TO THE SOUTH OF THE CIRCULATION
CENTER...ILL DEFINED SURFACE FRONT IS PASSING THROUGH NORTH CENTRAL
KANSAS AS WINDS ARE VEERING WITH TIME.  AHEAD OF THE
FRONT...TEMPERATURES HAVE RISEN TO THE UPPER 70S TO LOWER 80S AND
WITH DEWPOINTS IN THE LOWER TO MID 60S...SURFACE BASED LIFTED
INDICES ARE AROUND -4.  WHILE SUBSIDENCE BEHIND DEPARTING MCV HAS
SUPPRESSED CONVECTION THIS AFTERNOON...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP LATE AFTERNOON OR EARLY EVENING IN AREA OF
WEAK SURFACE MOISTURE CONVERGENCE ACROSS CENTRAL/EASTERN KS.

FRONT AND LOW ARE ASSOCIATED WITH MID-LEVEL SHORTWAVE TROUGH ACROSS
CENTRAL PLAINS THAT MODELS ARE CONSISTENT IN MOVING SLOWLY EASTWARD
OVERNIGHT.  AS THIS OCCURS...SURFACE FRONT SHOULD MOVE EAST OUT
OF KANSAS BY AROUND SUNRISE MONDAY...WITH WRAPAROUND SHOWERS LIKELY
ENDING DURING THE MORNING.  CONSIDERABLE CLOUDINESS SHOULD REMAIN
DURING THE DAY MONDAY WITH STRATUS/STRATOCU IN NORTHWESTERLY FLOW.

DIFFERENCE IN FORECAST WIND FIELDS OVERNIGHT BETWEEN NAM AND
GFS...BUT HAVE OPTED TO GO WITH GFS AS IT APPEARS TO HAVE THE BEST
HANDLE ON THE CURRENT POSITION OF THE SURFACE CIRCULATION CENTER.
TEMPS TONIGHT SHOULD RANGE FROM THE UPPER 50S OVER NORTH CENTRAL KS
TO THE LOWER 60S IN EAST CENTRAL.  UNDER CONSIDERABLE CLOUDS AND
NORTHWEST FLOW MONDAY...HIGHS ARE ONLY EXPECTED TO BE IN THE 70 TO
75 DEGREE RANGE.

LONG TERM...MONDAY NIGHT THROUGH SUNDAY. CLOUDS HANG IN OVER
NORTHEAST KANSAS MONDAY NIGHT AS A COUPLE OF VORT LOBES MOVES SOUTH
ON THE BACKSIDE OF THE UPPER TROF MONDAY NIGHT AND TUESDAY WITH CWA
REMAINING IN THE COOLER NW FLOW ALOFT. SURFACE LOW AND COLD FRONT
MOVE OFF TO THE EAST...BUT MODELS STILL INDICATING SOME LIGHT QPF
OVER EASTERN KS TUESDAY. STILL WITH DRIER AIR MOVING IN FROM THE
NORTH...HAVE OPTED TO KEEP THE FORECAST DRY FOR NOW. TONED MAX TEMPS
A FEW DEGREES LOWER ON TUESDAY WITH CLOUD COVER SLOWLY DIMINISHING
FROM WEST TO EAST ACROSS THE CWA. WESTERN CWA SHOULD HAVE THE BEST
CHANCE OF CLIMBING TO AROUND 80 WITH MID 70S EAST.

WEAK UPPER RIDGE GRADUALLY BUILDS OVER THE CENTRAL PLAINS WEDNESDAY
WITH LEE TROF DEVELOPING OVER THE HIGH PLAINS. RIDGE AMPLIFIES WITH
TIME AS TROF APPROACHES THE WEST COAST. HIGH TEMPERATURES IN THE 80S
EXPECTED FOR WEDNESDAY THRU FRIDAY TIMEFRAME. SOUTHERLY SURFACE
WINDS INCREASE THURSDAY AND FRIDAY AS WELL.

EXTENDED MODELS HAVING SOME DIFFICULTY WITH TIMING OF THE PACIFIC
TROF NEXT WEEKEND. THE 12Z GFS MODEL IN PARTICULAR WAS FARTHER EAST
AND STRONGER WITH THE UPPER LOW...WHILE THE REST OF THE MODELS
APPEAR TO BE SLOWING THE EASTWARD PROGRESSION OF THE SYSTEM. WILL
CONTINUE LOW POPS IN THE FORECAST FOR FRIDAY NIGHT THRU SUNDAY WITH
SOUTHWEST FLOW ALOFT OVER THE CWA...INCREASING LOW LEVEL RH AND
SEVERAL SHORT WAVES EMBEDDED IN THE FLOW.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GP/JLS
Hazardous weather outlook, Sep 10, 3:53 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT SUN SEP 10 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-110900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
353 PM CDT SUN SEP 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS EVENING ACROSS MUCH
OF THE AREA. LOCALLY HEAVY RAINFALL AND LIGHTNING WILL ACCOMPANY ANY
STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STARK

In the hours before

Special weather statement, Sep 10, 4:34 PM CDT, 10 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT SUN SEP 10 2006

KSZ010-011-102215-
MARSHALL-NEMAHA-
434 PM CDT SUN SEP 10 2006

THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS PORTIONS OF EASTERN MARSHALL AND WESTERN NEMAHA COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
AXTELL...BAILEYVILLE AND SENECA.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.